Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 18, 1997, 11:41 PM CDT for Oneida County, Wisconsin. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 1997, 11:41 PM CDT (04:41 UTC)
- Expired
- Sep 19, 1997, 1:00 AM CDT
- In force
- 79 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Oneida County, WI
The radar
The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 12:10 AM CDT | Thunderstorm Wind | Hazelhurst, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 190442 RRA SVRGRB WIC085-190600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1141 PM CDT THU SEP 18 1997 * SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 100 AM CDT * SOME LOCATIONS AFFECTED HAZELHURST LAKE TOMAHAWK MC NAUGHTON * AT 1140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 20 MILES WEST OF HAZELHURST. THE STORM WAS MOVING EAST AT 45 MPH. * THE STORM WILL BE OVER HAZELHURST BY 1205 AM AND LAKE TOMAHAWK BY 1215 AM. THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND HAIL. MOVE TO A STURDY SHELTER. JKL/TSK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 AM CDT, 19 hours 42 minutes earlier.
Area forecast discussion, Sep 18, 3:59 AM CDT, 19 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 359 AM CDT THU SEP 18 1997 MAIN FCST CONCERN IS TSTM CHCS FOR THIS EVG AND TONIGHT...AND ASSOCIATED RISK OF SVR WX. THIRD PERIOD OF FCST ALSO HOLDS SOME CHALLENGES. NOT TOO SURE WHETHER TSRA WILL MAKE IT INTO NC/C WI THIS AFTERNOON. FRONT IS ONLY FCST TO BE IN FAR NW WI BY 00Z AND WEAK CAPPING NOTED AT 850 MB ON FCST SOUNDINGS PRIOR TO ARRIVAL OF FRONT. DONT DESIRE TO REMOVE FIRST PERIOD TSTM CHC FOR NC/C WI...BUT PREFER TOWARDS EVENING WORDING. SVR THREAT APPEARS VERY REAL FOR THIS EVG...ESP WSTRN PART OF MY CWA. FAVORABLE SHEAR...VERY STG MID-LEVEL FLOW AROUND 50 KTS... STRENTHENING SFC CONVG/UPPER DIVG AND INCREASING LOW-LEVEL MOISTURE ALL VALIDATE SPC SLGT RISK. ONLY CONCERN IS HOW FAR EAST THE STG CONVECTION WILL MAKE IT BEFORE THE INSTABILITY WANES. ETA MODEL CAPES DECREASE RAPIDLY BY 06Z/FRI. CURRENT FEELING IS THAT LINE OF SVR STORMS WITH DAMAGING WINDS WILL MOVE INTO WSTRN PART OF CWA BY EARLY EVG...THEN GRADUALLY WEAKEN AS THEY MOVE EAST. WELL SEE... OTHER FIRST PERIOD CONCERNS ARE WINDS AND TEMPS. SFC-H8 GRADIENT INCREASES SIGNIFICANTLY TODAY...WITH H8 WINDS INCREASING TO 40-45 KTS. DEVELOPING CAP AT 850 MB WILL KEEP THESE VERY STG WINDS FROM MIXING DOWN...BUT FEEL THAT GUSTS TO 30 MPH ARE LIKELY. STG SW FLOW WILL PULL WARMER AIR INTO FA TODAY...H8 TEMPS/THICKNESS CHANGES INDICATE 5-7 DEGREES WARMER THAN YDAY. NGM MOS SEEMS IN THE BALLPARK. NGM MOS POPS LOOK TOO LOW FOR FRIDAY...AND PREFER COOLER AND WETTER LOOK OF FAN GUIDANCE THEN. FRONTOGENETIC NATURE OF SYSTEM...TIGHT 850 MB BAROCLINIC ZONE AND LOCATION OF RRQ OF UPPER JET APPEAR FAVORABLE FOR WIDESPREAD SHOWER ACTIVITY. CURRENT FCST HAS THIS WELL HANDLED. KIECKBUSCH
In the hours before
Special weather statement, Sep 18, 9:10 PM CDT, 2 hours 31 minutes before
WIZ005-010>013-018-019-021-022-511-524-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 910 PM CDT THU SEP 18 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN... THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH-CENTRAL WISCONSIN AFTER 10 PM. AT 900 PM...STRONG THUNDERSTORMS CONTINUED TO AFFECT THE NORTHWEST PART OF WISCONSIN AND EASTERN MINNESOTA. THESE STORMS ARE EXPECTED TO RAPIDLY MOVE EAST DURING THE NEXT SEVERAL HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AN AREA ROUGHLY NORTH OF A LINE FROM MERRILL TO STURGEON BAY UNTIL 200 AM. JKL
Special weather statement, Sep 18, 9:11 PM CDT, 2 hours 30 minutes before
WIZ005-010>013-018-019-021-022-511-524-190315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 910 PM CDT THU SEP 18 1997 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN... THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH-CENTRAL WISCONSIN AFTER 10 PM. AT 900 PM...STRONG THUNDERSTORMS CONTINUED TO AFFECT THE NORTHWEST PART OF WISCONSIN AND EASTERN MINNESOTA. THESE STORMS ARE EXPECTED TO RAPIDLY MOVE EAST DURING THE NEXT SEVERAL HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AN AREA ROUGHLY NORTH OF A LINE FROM MERRILL TO STURGEON BAY UNTIL 200 AM. JKL
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:31 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.